Advertisement

Considering going off antidepressants? Here’s what to think about first

It can take several weeks after starting an antidepressant before symptoms begin to improve.

It can take several weeks after starting an antidepressant before symptoms begin to improve. Photo: Getty

Mental health is key to health and wellbeing. Yet two in five Australians aged 16 to 85 (44 per cent) experience a mental illness during their lifetime, commonly anxiety or depression.

And more than 32 million antidepressant prescriptions are dispensed on the Pharmaceutical Benefits Scheme each year for these diagnoses.

Use of antidepressants has increased since the beginning of the COVID-19 pandemic at a greater rate than past decades.

As we return to some semblance of normality, people may well be thinking about going off their mental health medicines, particularly antidepressants.

But what are the risks of stepping down or stopping these medicines? Here’s what to consider.

Is there ever a good time to stop antidepressants?

It can take several weeks after starting an antidepressant before symptoms begin to improve.

During this time, the person may feel worse before they feel better, as side effects often occur before symptoms improve.

Troublesome symptoms (nausea, diarrhoea or insomnia) will usually improve once the body adjusts to the new medicine. So, it is important to give the antidepressant a “fair go” and not stop too early in this process.

For people who have been diagnosed with their first episode of anxiety or depression and are responding to their antidepressant, guidelines recommend a six- to 12-month duration of use, followed by medical review to assess if taking medication is still indicated.

Of course, there are reasons you might be thinking about discontinuing your antidepressant. They could include:

  • No longer experiencing symptoms of depression or anxiety
  • Finding other ways of coping
  • Medicine seeming ineffective
  • Long-term use and wanting a break
  • A life event such as pregnancy, divorce or job change
  • Media influences, such as reports about treatments or portrayals of people taking similar medications
  • Side effects, stigma or pressure from family and friends.

Guidelines recommend that antidepressants be used for at least six months. Photo: Getty

Go slowly

In animal studies, restricted plasticity in specific brain parts (that is, the brain’s ability to modify connections or rewire itself) can cause features of depression or anxiety.

How antidepressants work is not completely understood. However, recent evidence suggests they protect against or reverse some of these maladaptive neuroplastic changes.

Beneficial effects take time, and stopping antidepressants quickly can unwind the medicine’s neuro-physiological adaptations. This can create a “shock to the system” and potentially lead to unwanted side effects, such as withdrawal symptoms.

Slower reduction allows the brain time to gradually readjust.

What can go wrong when you stop abruptly?

Stopping antidepressants abruptly, especially after a long period of use, will make most people – although not everyone – unwell. It’s impossible to tell in advance who will be affected, so slow dose reduction is advisable.

Stopping antidepressants (or tapering down the dose) too rapidly can cause antidepressant discontinuation syndrome in about 20 per cent of people.

Withdrawal symptoms are variable but can include flu-like symptoms (lethargy, fatigue, headache, achiness, sweating), insomnia, nausea (sometimes vomiting), dizziness, sensory disturbances (such as burning or tingling) and hyper-arousal (anxiety, irritability, agitation, aggression, mania, jerkiness).

Symptoms typically occur within 10 days and usually resolve in two to three weeks. But occasionally, a protracted withdrawal syndrome lasting many months can occur.

People who have had irregular doses, switched antidepressants, had overlooked side effects or previous withdrawal symptoms are more likely to experience protracted symptoms and take longer to recover.

Is this withdrawal or a relapse?

In mental illness, the cause of symptoms can be difficult to differentiate. Antidepressant side effects can mimic withdrawal symptoms or disease relapse, causing confusion for both patients and prescribers.

Withdrawal symptoms tend to surge irregularly like waves. This makes them different to a relapse of the original condition, which has a more consistent pattern and takes longer to develop.

Antidepressant discontinuation is an important decision. Consider whether you are in the right mindset to make this change. Work with a trusted mental health professional to tailor a strategy for your individual circumstances to minimise withdrawal or relapse risk.

Consider how you feel and whether you have supportive people in your life. Photo: Getty

Four things to think about

Once you have considered your reasons for wanting to stop taking an antidepressant and whether you’ve given it a fair shot to work, think about whether you feel well physically and emotionally and have supportive people in your life.

If you still want to reduce or cease medication, then:

  1. Approach your prescriber honestly with your reasons for discontinuation and work towards a shared decision to reduce the dose
  2. Plan dose reduction at a rate suitable for your personal health and duration of antidepressant use (months versus years). Longer use requires a longer taper. Dose reduction can be by as little as 10 per cent or as much as 25 per cent every one to two weeks, followed by another two to four weeks when you can observe how you feel and manage the reduced dose. If symptoms are tolerable, continue tapering as before. But be prepared to move back to the previous dose or a 10 per cent dose increase if symptoms emerge
  3. Monitor any symptoms and health by using a daily diary that records the drug dosage throughout the taper
  4. Maximise the chances of success with self-care: A healthy diet, regular exercise and sleep
  5. Every medicine we take should have a reassessment date. People taking antidepressants should have their medication reviewed no later than 12 months after they started.

This gives an opportunity for the patient to discuss the risks versus benefits of remaining on their medicine or developing a shared strategy for safe discontinuation.

______________________________________________________

Treasure McGuire, assistant director of pharmacy, Mater Health SEQ in conjoint appointment as associate professor of pharmacology, Bond University and associate professor (Clinical), The University of Queensland

This article is republished from The Conversation under a Creative Commons licence.The Conversation

Advertisement
Advertisement
Stay informed, daily
A FREE subscription to The New Daily arrives every morning and evening.
The New Daily is a trusted source of national news and information and is provided free for all Australians. Read our editorial charter.
Copyright © 2024 The New Daily.
All rights reserved.